North Dakota, 2023

Hail and Damaging Winds in North Dakota, August 30, 2023

August 30, 2023 · NWS BIS · 10 events in 6 counties and zones

Thunderstorms developed in the vicinity of a very slow moving warm front. Instability and deep-layer shear were marginal, but strong enough for severe weather to develop.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed in the vicinity of a very slow moving warm front. Instability and deep-layer shear were marginal, but strong enough for severe weather to develop. Hail was the main concern in the first few severe storms that developed, with golf ball size hail reported at Dickinson in Stark County, and Arnegard in McKenzie County. The main threat then gradually switched towards wind later in the episode. The strongest reported wind gust was 62 mph north of Grenora, in Divide County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 30, 4:56 PM MST, 49 minutes earlier.

Area forecast discussion, Aug 30, 4:56 PM MST, 49 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
656 PM CDT Wed Aug 30 2023

.UPDATE...
Issued at 653 PM CDT Wed Aug 30 2023

Area of thunderstorms looks to be developing over western McKenzie
county. This is an area of diminishing Cinh, near 1500 j/kg ml
cape 35 knots of shear. Will continue to monitor. Made some minor
adjustments to pops based on this development.

UPDATE Issued at 501 PM CDT Wed Aug 30 2023

A band of showers with some occasional thunder is working it's way
across central ND this afternoon. This is in an area of little
cape or shear, so do not any strong storms associated with this
area. Another area of thunderstorms was situated over southeast
Montana, and may approach the area later tonight. The main
question late this afternoon/early evening is whether convection
will fire along the ND/MT border. There is an area of cu
developing there, within an area of surface convergence but at
this time it looks shallow with little vertical development. There
is some modest cape and decent bulk shear if anything would
develop but as of late afternoon the area remains capped. We made
some updates to pops for the area of convection moving through
central ND and the lack of convection currently in the west.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 305 PM CDT Wed Aug 30 2023

An upper level disturbance and associated surface low will bring
chances for showers and thunderstorms through tonight, with breezy
conditions, and lingering smoke.

Surface low is starting to take shape across the region extending
a stationary or weak warm front across western ND. The developing
low has brought some breezy conditions this afternoon, although
these winds have not approached advisory criteria quite yet. Some
low RH and breezy wind in the west could bring some near critical
fire weather conditions, although fuels remain green. The winds
have wrapped in surface smoke which continues to linger across
much of the CWA. There also has been a weak thunderstorm or two
along this boundary. This might be aided by a strong low level
jet. This evening through tonight, much of the same is expected as
the low and associated wave move eastward. Showers and
thunderstorms should become more scattered across the region. The
severe weather potential still remains low. The better instability
is mostly non surface base, yet shear parameters remain high.
DCAPE also looks to go on the increase through tonight. With
skinny overall cape the hail threat still appears to be low,
although some curved hodographs could promote some weak rotation
in storms. The bigger concern for any storms that are stronger and
more organized will be a low severe threat. DCAPE being on the
rise, and high amounts shear, could combined with strong winds in
the low level jet and bring an isolated severe wind gust. The
threat is still too low to confidently mention although remains
possible. Otherwise look for overnight lows in the 50s (behind a
weak cold front) west to 60s east. Smoke could also linger in
central and easter areas tonight, although the HRRR Smoke does
start to diminish surface smoke later tonight. Fog chances look
limited tonight, although there is brief period of calming winds
and high RH in the north.

Thursday, initial showers and thunderstorms should push eastward
Thursday morning. An upper level low skirting across the north
could bring some wrap around showers through the day. Breezy
southerly winds will become westerly behind a weak cold front on
Thursday. This front will also bring slightly cooler temperatures
to most areas in the 70s and 80s. RH values could lower to near 30
percent Thursday afternoon. With fuels still being fairly green,
fire weather concerns are minimal for Thursday.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 305 PM CDT Wed Aug 30 2023

Look for warming conditions through the start of Labor Day
weekend. Labor Day into next week could be cooler with chances for
showers and thunderstorms.

Winds lessen Thursday night, with precipitation also coming to an
end. Temperatures look to be near to slightly above normal. Friday
through Sunday looks to see ridging being the main weather maker.
This combined with a gradual shift to southwest flow will bring
warming temperatures each day. Look for warm temperatures in the
upper 80s to upper 90s each day. The southwest flow should provide
for lower dewpoints limiting heat advisory concerns. The lower RH
values could bring some increased fire concerns, although winds
this weekend overall look to be light. Labor Day into Tuesday of
next week still has a strong signal for a large trough moving
through, although timing still remains uncertain. Cooler
temperatures will accompany passage of this system, along with the
return for chances of showers and thunderstorms. Right now the
chances for severe weather look low, although perhaps a strong
storm or two may accompany the passage of this system. Breezy
winds may also return especially to start the week. Ridging then
looks to be in place for Wednesday, limiting chances for
precipitation and may bring some slightly warmer temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 653 PM CDT Wed Aug 30 2023

A frontal boundary will move across the area tonight with strong
southeast winds ahead of the boundary, turning westerly as the
boundary passes. Scattered showers and thunderstorms are also
possible along/behind this boundary tonight and could bring some
brief MVFR visibilities in heavier rain showers. The TAF sites
most likely to see convection are KXWA and KDIK this evening and
KMOT later tonight. At KBIS and KJMS strong winds aloft will
necessitate the need for a period of LLWS this evening into the
overnight hours, but the probability for showers and thunderstorms
is lower at these sites. Westerly winds will increase late in the
forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...TWH
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...TWH
Hazardous weather outlook, Aug 30, 4:57 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
657 PM CDT Wed Aug 30 2023

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-010000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are possible this evening
through tonight across portions of western and central North
Dakota. A few storms could become strong. Small hail, frequent
lightning, and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-031>033-040-041-043-044-010000-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
657 PM CDT Wed Aug 30 2023 /557 PM MDT Wed Aug 30 2023/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions are possible this afternoon
into the early evening across portions of western North Dakota
due to gusty winds and low relative humidity.

Isolated to scattered thunderstorms are possible this afternoon
through tonight across portions of western and central North
Dakota. A few storms could become strong. Small hail, frequent
lightning, and gusty winds will be the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 30, 5:04 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Wed Aug 30 2023

NDZ017-310030-
McKenzie ND-
704 PM CDT Wed Aug 30 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN
MCKENZIE COUNTY THROUGH 730 PM CDT...

At 704 PM CDT, a strong thunderstorm was located 16 miles south of
Alexander, or 23 miles southwest of Watford City, moving northeast at
10 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern
McKenzie County, including the following locations... Rawson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4749 10363 4759 10385 4791 10367 4776 10328
TIME...MOT...LOC 0004Z 214DEG 11KT 4760 10368

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON

The radar

The Minot AFB radar (KMBX), 202 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, McKenzie

When
August 30, 5:45 PM MST to 6:05 PM MST
Where
McKenzie County, 0.83 mi SW of Arnegard
Measured
1.75 in hail
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
47.810, -103.440

A supercell thunderstorm passed through the Arnegard and surrounding areas, resulting in an extended period of large hail. The largest hail was the size of golf balls. Vehicles were damaged.

Hail, Stark

When
August 30, 7:33 PM MST to 7:37 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
1.75 in hail
Property damage
$200,000
Reported by
Public
Coordinates
46.880, -102.790

Multiple vehicles were damaged.

Thunderstorm Wind, Golden Valley

When
August 30, 7:35 PM MST to 7:38 PM MST
Where
Golden Valley County, 1.17 mi NE of Beach
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
46.930, -103.980

Hail, Stark

When
August 30, 7:47 PM MST to 7:50 PM MST
Where
Stark County, 1.38 mi N of Dickinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.900, -102.780

Hail, Dunn

When
August 30, 7:51 PM MST to 7:53 PM MST
Where
Dunn County, 7.6 mi S of Emerson
Measured
1.25 in hail
Reported by
Public
Coordinates
47.070, -102.650

Thunderstorm Wind, McKenzie

When
August 30, 8:12 PM MST to 8:15 PM MST
Where
McKenzie County, 15.9 mi S of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.620, -104.020

Thunderstorm wind gusts were estimated by a trained spotter.

Hail, McKenzie

When
August 30, 8:24 PM MST to 8:26 PM MST
Where
McKenzie County, 4.69 mi E of Fairview
Measured
0.88 in hail
Reported by
Public
Coordinates
47.860, -103.930

Thunderstorm Wind, Bowman

When
August 30, 8:35 PM MST to 8:38 PM MST
Where
Bowman County, 3.35 mi W of Buffalo Spgs
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
46.170, -103.300

Thunderstorm Wind, McKenzie

When
August 30, 8:45 PM MST to 8:48 PM MST
Where
McKenzie County, 17.43 mi N of Alexander
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
48.100, -103.700

Thunderstorm Wind, Divide

When
August 30, 10:17 PM CST to 10:19 PM CST
Where
Divide County, 10.18 mi SSW of Alkabo
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
48.730, -103.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132143, 1132146, 1132147, 1132149, 1132150, 1132151, 1132152, 1132153, 1132154, 1132155.